Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Jackson, MS

March 10, 2000Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 10, 2000, 6:47 PM CST for Newton County, Mississippi. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 10, 2000, 6:47 PM CST (00:47 UTC)
Expired
Mar 10, 2000, 7:30 PM CST
In force
43 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Newton County, MS

What was reported inside it

TimeReportWhereRemark
Mar 10, 7:27 PM CSTHail 0.88Decatur, MS
Mar 10, 7:27 PM CSTThunderstorm WindDecatur, MSA few trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 10, 2:00 PM CSTSevere Thunderstorm WatchSPC5 hr
Mar 10, 5:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 110047
SVRJAN
MSC101-110130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 730 PM CST

* AT 647 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
  OF CONEHATTA TO 10 MILES WEST OF CONEHATTA TO 20 MILES SOUTHWEST OF
  CONEHATTA...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF
  CARTHAGE TO 7 MILES NORTH OF FOREST TO 7 MILES SOUTHWEST OF
  FOREST...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR CONEHATTA AT 705 PM CST
  NEAR UNION AT 720 PM CST
  NEAR DECATUR...NEWTON AT 730 PM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY 
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

74

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 1:40 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 10, 1:40 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CST FRI MAR 10 2000

OVER THE U.S. ON VAPOR IMAGERY THIS AFTERNOON A STRONG SHORTWAVE WAS
MOVING THROUGH THE SOUTHERN PLAINS WITH GOOD DRYING...PUSHING INTO
WEST TEXAS. ELEVATED CONVECTION WAS NOTED OVER THE NW ARK-LA-TEX
REGION AND WAS DEVELOPING TOWARD THE WESTERN SECTIONS OF THE
FORECAST AREA. VISIBLE IMAGERY SHOWED AN IMPRESSIVE CUMULUS FIELD
ALONG AND SOUTH OF THE STATIONARY FRONT FROM A BASTROP TO GREENVILLE
TO A TUPELO LINE WITH DEWPOINTS IN THE 60S. SCATTERED SHOWERS AND
STRONG THUNDERSTORMS WERE DEVELOPING OVER THE WESTERN SECTION OF THE
FORECAST AREA. AREA SOUNDINGS SHOWED GOOD LAPSE RATE AT THE
700-500MB LAYER OF 8 C/KM. ALL MODELS WERE A LITTLE SLOW IN
INITIALIZING THE PRECIP MOVING INTO ARKANSAS THIS MORNING.

LOOKING AT THE SHORT RANGE MODELS...IT APPEARS THAT WE WILL EXPERIENCE
2 ROUNDS OF CONVECTION. THE FIRST ROUND WILL BE FROM A SHORTWAVE ASSOCIATED
WITH THE ELEVATED CONVECTION OVER THE NORTHWEST ARK-LA-TX REGION. ALL
MODELS...ESPECIALLY THE NGM AND ETA BRING THIS ACTIVITY TO THE
NORTHWEST AND WESTERN SECTIONS THIS AFTERNOON. THE 2ND ROUND WILL
BE JUST AFTER MIDNIGHT AS THE SHORTWAVE TROF MOVES TOWARD THE LOWER
MISSISSIPPI VALLEY...BEFORE LIFTING NORTHEAST TO THE OHIO VALLEY ON
SATURDAY EVENING. ALL MODELS PUT THE REGION UNDER THE RIGHT REAR QUAD
OF UPPER JET WITH SOME UPPER DIVERGENCE OVER THE NORTH HALF OF THE
REGION. THE LOW LEVEL JET DOES NOT LOOK VERY IMPRESSIVE AS IT BECOMES
WESTERLY BY 06-12Z SATURDAY. IN THE LOW LEVELS THERE WILL BE SOME
SPEED OR VERTICAL WIND SHEAR. CAPE VALUES WILL RANGE FROM 1500 T0
AROUND 3000. ON THE SURFACE SHORTWAVE TROF WITH THE AID OF LOW LEVEL
BAROCLINICITY AND A WAVE COMING OUT OF THE SOUTHERN PLAINS...WILL
MOVE THE FRONT THROUGH THE REGION TONIGHT INTO SATURDAY MORNING.
WITH THE SLOW MOVEMENT OF THE FRONT THIS EVENING...EXPECT SOME
LOCALLY HEAVY RAINS OVER ALL SECTIONS OF THE REGION. ALSO WITH THE
EQUIVALENT POTENTIAL TEMPERATURE RIDGE...EXPECT A SQUALL LINE WILL
FORM JUST AHEAD OF THE FRONT THIS EVENING AND WILL MOVE OVER THE
LOWER MISSISSIPPI VALLEY OVERNIGHT INTO SATURDAY MORNING. EXPECT THE
SQUALL LINE TO MOVE THROUGH THE EASTERN SECTIONS EARLY SATURDAY.
CROSS SECTIONS SHOW DEEP MOISTURE AND GOOD VERTICAL VELOCITIES WITH
THIS SYSTEM. THE ETA/NGM MODELS SHOW PRECIPITABLE WATER OF AROUND
1.5 INCHES...WITH K-INDEXS OF AROUND 30. FAVOR THE NGM MODEL WITH
THE LOW LEVEL AND UPPER FEATURES...AS WELL AS THE PLACEMENT OF THE
BEST MEAN MOISTURE AND QPF AMOUNTS NEAR THE FRONT. SO WITH THIS IN
MIND WILL PUT IN A FEW POSSIBLY SEVERE FOR TONIGHT AND FOR THE EAST
EARLY SATURDAY MORNING. LOOKING AT SATURDAY THE RAINS WILL BE ENDING
FROM THE WEST AS THE FRONT EXITS THE REGION. AVN MODELS SHOWS A
ZONAL UPPER PATTERN AS SURFACE HIGH PRESSURE BRINGS ANOTHER ROUND OF
DRY WEATHER FOR SATURDAY NIGHT INTO SUNDAY.

AS FAR AS POPS ARE CONCERNED WILL GO CLOSER TO FAN POPS FOR TONIGHT AND
LEAN TOWARD NGM POPS FOR SATURDAY. WITH TEMPERATURES WILL FAVOR A COMPROMISE
OF THE SIMILAR NGM AND FAN GUIDANCE FOR TONIGHT. ETA TEMPS LOOKED TO
BE A LITTLE WARM. OTHERWISE ALL GUIDANCE WAS GENERALLY SIMILAR FOR
SATURDAY THROUGH SUNDAY.

QPF DISCUSSION...NCEP QPF AMOUNTS APPEAR TO BE ON TRACK. FOR THE BEST
AMOUNTS TO BE IN THE NORTHERN HALF OF THE FORECAST AREA FOR TONIGHT
THROUGH SATURDAY...WHERE UPPER LEVEL DYNAMICS WILL BE BETTER.

IN THE EXTENDED...THE 00Z MRF SHOWED A DRY ZONAL PATTERN FOR MONDAY.
IT BRINGS SHORTWAVE TROF INTO THE SOUTHERN PLAINS FOR TUESDAY...AS
LOW LEVEL MOISTURE INCREASES ACROSS THE REGION. A NEARLY CLOSED LOW
DEVELOPS OVER THE SOUTHERN PLAINS AS CONVECTION DEVELOPS TUESDAY AND
WEDNESDAY...PRIMARILY OVER THE SOUTHERN SECTIONS...WHERE MEAN
MOISTURE WILL BE DEEPER.A DISSIPATING FRONT WILL BE MOVING THROUGH
THE LOWER MISSISSIPPI VALLEY ON TUESDAY AND WEDNESDAY.
THE CANADIAN MODELS SHOWED A BROAD TROF OVER THE REGION ON TUESDAY
AND WEDNESDAY. IT ALSO SHOWED A WEAKENING FRONT MOVING THROUGH
THE REGION AS WELL. THE MODEL DISPLAYED GOOD MEAN MOISTURE FOR
CONVECTION DURING THAT PERIOD. THE NOGAPS SHOWED THE BEST MEAN
MOISTURE SOUTH AND WEST OF THE REGION. SO WITH THIS IN MIND
WILL PUT CHANCE OF RAIN AND THUNDERSTORMS FOR TUESDAY AND WEDNESDAY.

PRELIM NUMBERS...
JAN 056/060 031/058 038 8500
MEI 058/062 033/062: 036 7600

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

17/26

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:08 PM CSTSevere Thunderstorm WarningJANLeake52 min
Mar 10, 6:09 PM CSTSevere Thunderstorm WarningJANSimpson51 min
Mar 10, 6:22 PM CSTSevere Thunderstorm WarningJANRankin53 min
Mar 10, 6:33 PM CSTSevere Thunderstorm WarningJANScott42 min
Mar 10, 6:35 PM CSTSevere Thunderstorm WarningJANNeshoba40 min
Mar 10, 6:43 PM CSTSevere Thunderstorm WarningJANJefferson Davis47 min
Mar 10, 6:52 PM CSTSevere Thunderstorm WarningJANKemper23 min
Mar 10, 6:56 PM CSTSevere Thunderstorm WarningJANCovington49 min
Mar 10, 7:24 PM CSTSevere Thunderstorm WarningJANKemper, Lauderdale51 min
Mar 10, 7:24 PM CSTSevere Thunderstorm WarningJANJasper51 min
Mar 10, 7:30 PM CSTSevere Thunderstorm WarningJANMarion45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.